Back on the rollercoaster …

SO, after not having made a post for a while, I’m afraid that this is going to be another one of “those” posts …

Last week, after completing two cycles of chemotherapy, I had a PET CT scan to check how the cancer was reacting to the treatment. Unfortunately, the results were not what we were hoping for!!

It seems that the beast is proving to be even more difficult to tame than we thought and has now set up home in several new locations in my body. These include metastases on my thyroid, a rib, my right hip and the top of my right femur.

Luckily, the bone lesions are fairly small but my rib has already fractured which is a sign that my bones are quite weak. I’ve been in hospital since Monday as a precaution while the doctors decide what to do to protect my hip and femur. The orthopod has decided that no surgical intervention to strengthen the bone is needed yet which is a relief and, for now, they will treat the lesions with five fractions of radiotherapy. This will start on Sunday and I will have one fraction a day for five days.

I am also going to be given an injection of a drug called Xgeva every six weeks which will help strengthen my bones. This will continue indefinitely.

Most importantly, is a change in the chemo regime. Today, we are starting a new regime made up of two drugs. The first, Cisplatin, is a platinum based chemotherapy (of the same family as mustard gas!!!) and is given once a week for two weeks. The second, also a chemotherapy, is a drug called 5FU (5 Fluorouracil) which is administered continuously for 14 days. 5FU is also known as a “suicide inhibitor” as it literally causes the cancer cells to commit suicide, I kind of like that idea!! What I am not too sure about is the thought of having to carry my “suicide inhibitor” around with me for 14 days … never thought I be making best friends with my chemotherapy!!

Each 14 day cycle is followed by a week’s break and I will have between 6 and 8 cycles with another PET CT after the third cycle to check the response.

I have been warned by Dr S. that these drugs are more toxic than the last chemotherapy and that I should expect the side effects to be worse than those I have experienced before. I am hooked up at the moment and my lovely chemo nurse is just about to start the Cisplatin so I will keep you all updated … right down to the last gruesome detail!!

What I will say is that if I don’t develop some kind of X-Men-like super powers after all these drugs and radiotherapy I will be seriously disappointed.

 

 

Advertisements